Georgia, 2020

Flash Flooding and Damaging Winds in Georgia, November 11 to 12, 2020

November 11 to 12, 2020 · NWS FFC · 7 events in 6 counties and zones

Ample moisture from Tropical Storm/Hurricane Eta to the south over the Gulf of Mexico, marginal instability and moderate shear combined to produce isolated wind damage and flooding across portions of north and central Georgia ahead of a cold front sweeping through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Ample moisture from Tropical Storm/Hurricane Eta to the south over the Gulf of Mexico, marginal instability and moderate shear combined to produce isolated wind damage and flooding across portions of north and central Georgia ahead of a cold front sweeping through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 11, 6:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 11, 6:40 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
640 AM EST Wed Nov 11 2020

...12Z Aviation Forecast Discussion...

.PREV DISCUSSION... /Issued 325 AM EST Wed Nov 11 2020/

SHORT TERM /Today through Thursday/...

Today will be the wettest day of the week as an incoming cold front
interacts with deep tropical moisture. Early this morning, only
scattered light rain showers are affecting the area. Coverage will
increase through the day, particularly by this afternoon and evening
as the aforementioned cold front pushes into the forecast area.
Given the anomalously deep moisture drawn northward into the area
from Tropical Storm Eta in the Gulf, locally heavy rainfall rates
can be expected. With widespread cloud cover, instability will be
marginal, though sufficient for a few embedded thunderstorms ahead
of the front.

As the front progresses southeastward, rain will gradually end
across north Georgia through the morning Thursday. Meanwhile, Eta
will be lifted toward the Tampa metro/Big Bend region of Florida
through the day Thursday. The main impact locally will continue to
be enhanced moisture ahead of the front in southeastern portions of
the area through Thursday afternoon where rainfall totals could
locally approach 2". Otherwise, no direct impacts will be felt in
our area as Eta gets swept into the northern Florida peninsula and
tracks well to our south.

Temperatures will remain well above normal today and Thursday. The
forecast highs at Atlanta and Macon this afternoon are within a
degree of the daily record highs, so there is some potential for a
record high or two today.

RW

LONG TERM /Thursday Night through Tuesday/...

The long term portion begins with the remnants of a departing
tropical system off the NE Florida coast per the latest long term
guidance and NHC official track. Although the models are in better
agreement, still some uncertainty inherent in the forecast and
warrants keeping chance pops in for the SE portion of the forecast
area. Instability is barely hanging on during this time period and
will also include a narrow sliver of TS in the grids. It should be
noted however that if global model trends continue, it may very
well be completely dry by this time period.

A nice break in the wake of ETA with high pressure building in
over the Ohio Valley with ridging through the deep south including
the local area. In fact, next few fronts look to be dry ones now
as moisture slides north of the area through Sunday and will be
adjusting pops downward for this time period.

A more significant front in store for Monday with slightly more
moisture to work with, especially as indicated by the GFS. Still
though, front dries out quickly and very little if any pops
anticipated from the Atlanta metro to points southward. Even with
a 1030 plus high building in its wake over the western most
Mississippi, local area is still unable to get temps below climo
with mid 60s expected for highs.

Deese

&&

.AVIATION...
12Z Update...
Widespread LIFR cigs and LIFR/IFR vsbys at ATL/AHN sites this
morning with patchy IFR to MVFR cigs elsewhere. Gradual
improvement to IFR cigs and MVFR vsbys initially expected 13-15z.
Further improvement to MVFR cigs expected by 16-18z and potential
for at least low-end VFR after 20-22z before deteriorating again,
especially after 02-04z. Scattered morning shra will become more
widespread after 18z with some potential for at least isolated
tsra maximized between 20-00z. SE winds 3-6kts today become light
and vrb after 00z and then NW 3-6kts after 06-08z Thursday.

//ATL Confidence...12Z Update...
Medium confidence.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          77  67  78  60 /  80  80  50  20
Atlanta         77  64  75  57 /  90  80  30  10
Blairsville     74  59  72  52 /  80  80  30  10
Cartersville    79  60  74  53 /  80  70  20   5
Columbus        80  68  80  59 /  80  70  30  20
Gainesville     75  65  76  58 /  90  90  40  10
Macon           81  68  80  60 /  80  70  50  30
Rome            79  59  75  51 /  80  70  10   5
Peachtree City  77  64  77  56 /  90  80  30  10
Vidalia         82  72  78  67 /  50  70  90  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....Deese
AVIATION...RW
Hazardous weather outlook, Nov 11, 5:12 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
512 AM EST Wed Nov 11 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
512 AM EST Wed Nov 11 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Patchy dense fog this morning will lead to reduced visibility and
motorists should allow extra time to reach their destination.

Tropical moisture will continue to increase through today leading
to periods of showers and isolated thunderstorms. A few
thunderstorms could produce gusty winds but the primary threats
will be locally heavy rain which could lead to isolated flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The focus for locally heavy rainfall will shift to Central GA on
Thursday as the tropical moisture pulls out from NW to SE during
the course of the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Atlanta radar (KFFC), 98 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gwinnett

When
November 11, 10:00 AM EST to 10:15 AM EST
Where
Gwinnett County, 1.38 mi N of Hog Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.070, -83.930

The Gwinnett County Emergency Manager reported trees blown down around Hamilton Mill Road and I-85.

Flash Flood, Bartow

When
November 11, 6:30 PM EST to 10:30 PM EST
Where
Bartow County, 2.02 mi SE of Adairsville to 2.74 mi S of Adairsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.354, -84.921

The Emergency Manager reported water flowing over White Road and other nearby roadways due to rising water from neighboring creeks. Several fields and pastures were also inundated. Radar estimates indicate that 1.5 to 2.5 inches of rain fell quickly over the area, causing the flash flooding.

Thunderstorm Wind, Dawson

When
November 11, 10:36 PM EST to 11:00 PM EST
Where
Dawson County, 0.3 mi WSW of Dawsonville to 2.19 mi ENE of Juno
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.418, -84.125

The Dawson County Emergency Manager reported trees and power lines blown down from Stegall Place in the Dawsonville area to The Elliot Family Parkway and Greenway Road around Juno.

Thunderstorm Wind, Houston

When
November 12, 2:22 AM EST to 2:35 AM EST
Where
Houston County, 1.43 mi NW of Redding
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
32.594, -83.598

A trained spotter reported 2 large limbs blown down on Russell Parkway eastbound just west of Highway 247.

Flash Flood, Baldwin

When
November 12, 5:24 AM EST to 11:00 AM EST
Where
Baldwin County, 0.9 mi NE of Carling to 0.78 mi NE of Carling
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.060, -83.220

The Emergency Manager reported flooding near the intersection of Edwards Street and Coombs Avenue. Radar estimates indicate that 4 to 6 inches of rain occurred in the area, producing the flash flooding.

Flash Flood, Baldwin

When
November 12, 5:24 AM EST to 11:00 AM EST
Where
Baldwin County, 0.04 mi SW of Allenwood to 0.48 mi SSE of Milledgeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.070, -83.251

The Emergency Manager reported flooding along Ivey Drive, resulting in its closure. Radar estimates indicate that 4 to 6 inches of rain occurred in the area, producing the flash flooding.

Flash Flood, Hancock

When
November 12, 5:24 AM EST to 11:30 AM EST
Where
Hancock County, 4.05 mi W of Carrs Station to 3.95 mi W of Carrs Station
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.180, -83.190

The Emergency Manager reported flooding on Cut Thru Road due to high water conditions in Little Rocky Creek. Radar estimates indicate that 4 to 6 inches of rain occurred over the area, producing excessive runoff and resulting in the flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929266, 930680, 929267, 929268, 930683, 930684, 930685.